Medications, both prescribed and over-the-counter, help to cure infectious disease, manage symptoms of chronic illnesses and alleviate pain for millions of Americans every day. Yet, these same medications can also cause harm if not taken properly.
This is especially true for adults, age 65 years and over, who may find managing multiple prescriptions at once to be quite challenging. According to the Centers for Disease Control and Prevention (CDC), medications taken improperly can trigger an adverse drug event (ADE) that may result in a trip to the emergency department or even worse, death.
“An adverse drug event is the injury that the misuse of medication can have on a body whether it is physical or mental,” said Geetha Ambalavanan, MD, a Premier HealthNet physician who practices at Fairborn Medical Center. “The most common cause (of an ADE) is taking multiple medications, the interaction of certain medications, taking the wrong dosage of medication or not taking medication properly.”
ADEs cause over 700,000 emergency department visits each year and nearly 120,000 patients each year need to be hospitalized for future treatment after emergency visits for ADEs. Additionally, the risk of ADEs may increase as more people take more medicines. Older adults are twice as likely as others to come to emergency departments for ADEs and nearly seven times more likely to be hospitalized after an emergency visit, the CDC reports.
Primary care physicians play an important role in helping older adults manage their medications. Much like the spoke of a wheel, a primary care physician can help maintain balance for a patient who is handling multiple medications prescribed by several different specialists. They also provide the follow-up care that is critical after a patient has been released from a hospital visit with a list of new medications and directives, Dr. Ambalavanan said.
“If I see a patient in the office who may not fully understand the medications that he or she is taking, what they are for, and how long they are suppose to be taking them, I try to get a family member or caregiver involved,” Dr. Ambalavanan said.
To avoid an ADE, Dr. Ambalavanan recommends older adults — sometimes with the help of their caregivers — keep a list of all their medications as well as the specific instructions of what time of day they should take it and whether it should be done on an empty stomach. She also advises patients who visit the hospital to have a follow-up visit with their primary care physician.
Some medications — such as blood thinners, diabetes medication and seizure medication — need regular blood testing to help make sure the dose is accurate. The CDC recommends that older adults keep up with any blood testing recommended by a doctor as over 40 percent of emergency visits which require patients to be hospitalized are caused by just a few of these medications. All patients should be careful only to take pain medications as directed. In 2004, more than 7,500 Americans died of unintentional overdoses of pain medications such as methadone and oxycodone, according to the CDC.
Finally, it’s important to remember that medication safety doesn’t just pertain to prescription drugs. Older adults can experience an ADE by taking over-the-counter medication as well. For example, Acetaminophen, the active drug in Tylenol and many other products, is another common over-the-counter, go-to medication that, if taken improperly, can have very dangerous consequences. In fact, Acetaminophen overdose sends nearly 78,000 Americans to the emergency room annually and results in 33,000 hospitalizations a year. Acetaminophen is also the nation’s leading cause of acute liver failure, according to data from an ongoing study funded by the National Institutes for Health.
Aspirin is also a medication that someone may decide to take on a regular basis because of advice from a friend or information they may have heard from the news. But if an individual doesn’t need to be taking aspirin on a regular basis, they may experience severe side effects including gastrointestinal bleeding or gastritis, Dr. Ambalavanan said. Therefore, it is always important to speak to a primary care physician before starting over-the-counter medications due to potential reactions with prescription medication.